Toprol and Weight Gain
In clinical trials of Toprol-XL, gradual weight gain was not reported by those taking the drug. However, gradual weight gain is a possible side effect of all beta blockers. If you experience rapid weight gain with Toprol-XL, let your healthcare provider know. A rapid, unexplained gain in weight could be a sign of congestive heart failure.
Does Toprol-XL Cause Weight Gain?
Several side effects are possible with Toprol-XL® (metoprolol succinate). According to the prescribing information, gradual weight gain was not reported as a possible side effect. However, rapid weight gain is a reported side effect with all beta blockers, including Toprol-XL.
Rapid Weight Gain With Toprol-XL
An important point concerning Toprol-XL and weight gain is that all beta blockers may worsen congestive heart failure or, in some cases, even cause it. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider immediately if you notice unexplained weight gain or swelling while taking this drug.
Suggestions for Weight Loss
If you are noticing a gradual weight gain with Toprol-XL, there are some things that you can do. Some suggestions include:
- Eat a heart-healthy diet, including:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars
- Participate in regular physical activity for at least 30 minutes a day on most days of the week
- Limit your intake of alcohol
Also, if you notice weight gain with Toprol, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain you may experience. If the problem continues, your healthcare provider may recommend other lifestyle choices or switching to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)